Kansas, 2011

Hail and Damaging Winds in Kansas, August 9 to 10, 2011

August 9 to 10, 2011 · NWS ICT · 43 events in 11 counties and zones

An upper level disturbance and associated weak cold front interacting with an unstable and highly sheared air mass resulted in a couple rounds of strong to severe thunderstorms rolling southeast from the evening hours on the 9th through the predawn hours on the 10th across central and south-central Kansas. Numerous reports of 60 to 80 mph winds were received, along with a handful of large hail…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$539,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level disturbance and associated weak cold front interacting with an unstable and highly sheared air mass resulted in a couple rounds of strong to severe thunderstorms rolling southeast from the evening hours on the 9th through the predawn hours on the 10th across central and south-central Kansas. Numerous reports of 60 to 80 mph winds were received, along with a handful of large hail reports of to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 5:27 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 9, 5:27 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT TUE AUG 9 2011

.UPDATE...

WEAKED GRIDS TO INCREASE POPS SOONER. STORMS ALREADY GOING IN
NORTHWEST KS AND SIMPLE EXTRAPOLATION WOULD PUT THEM ENTERING
NORTHWEST CORNER OF FORECAST AREA AROUND 0100 UTC. HRRR SEEMS TO
HAVE THE RIGHT IDEA...ALTHOUGH STORMS ARE CURRENTLY ABOUT 2 HOURS
AHEAD OF ITS SCHEDULE. MORE UPDATES PROBABLE AFTER PERUSING 0000
UTC DATA. OF NOTE...RUC/NAM AND TO LESSER EXTENT GFS APPEAR TO
HAVE BOGUS DRY 850MB BULLSEYE OVER FORECAST AREA OUT OF THE BOX
WHICH LIKELY AFFECTED THEIR SUBSEQUENT FORECAST OF THE BAROCLINIC
ZONE OVER THE AREA. BASED ON VISIBLE SATELLITE...BAROCLINIC ZONE
IS EVIDENT WITH EXPANDING ALTOCUMULUS CASTELLANUS. -HOWERTON

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MODELS OF LIMITED USE SO FAR...WITH HRRR ONLY MODEL CLOSE TO
ADDRESSING ONGOING CONVECTION. HAVE USED CONCEPTUAL MODEL WITH
STORMS CONTINUE TO TRACK DOWN BAROCLINIC ZONE. SUSPECT AFTER VERY
BRIEF LULL...INCREASING LOW LEVEL CONVERGENCE WILL ALLOW ADDITION
RAIN SHOWERS/THUNDERSTORMS TO DEVELOP BEHIND MCS AND THESE COULD
LINGER WELL INTO THE DAYLIGHT HOURS ON WED. WILL TREND FOR A BREAK
IN PRECIPITATION TOWARD THE END OF FORECAST. UNCERTAIN ON
CEILINGS/VISIBILITIES DURING THE LATE NIGHT/EARLY MORNING. IF
PRECIPITATION IS WIDESPREAD...COULD SEE MVFR CONDITIONS OVER MUCH
OF THE AREA. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT TUE AUG 9 2011/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE CONVECTIVE INTENSITY AND TRENDS
TONIGHT THROUGH WED AFTERNOON.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE A NUMBER OF WAVES AFFECTING THE
CONUS. ONE IS SLIDING THROUGH THE NORTHERN GREAT LAKES REGION WITH
ANOTHER APPROACHING THE PACIFIC NW. MEANWHILE ANOTHER PIECE OF
ENERGY IS EJECTING OUT OF THE NORTHERN ROCKIES AND IS MOVING OUT
ACROSS THE NORTHERN PLAINS. AT THE SURFACE LOW PRESSURE IS SITUATED
OVER NORTHEAST CO WITH ANOTHER SHOT OF COOLER AIR PUSHING SOUTH
ACROSS THE NORTHERN PLAINS.

TONIGHT-WED:
STORMS HAVE STARTED TO DEVELOPED OVER SW NEBRASKA ALONG THE
SOUTHWARD MOVING COLD FRONT. THIS IS ALSO IN AN AREA OF STRONG LOW
LEVEL CONVERGENCE JUST NORTHEAST OF THE SURFACE LOW. STORMS ARE
EXPECTED TO BECOME MORE NUMEROUS IN COVERAGE EARLY THIS EVENING OVER
SW NEBRASKA/NW KS AS ISENTROPIC LIFT/MOISTURE TRANSPORT IN THE
310-315K LAYERS RAPIDLY INCREASES. IT IS LIKELY BY 03Z THERE WILL BE
A LARGE MCS TRACKING SOUTHEAST ACROSS NORTH-CENTRAL KS. EVEN THOUGH
ELEVATED INSTABILITY IS NOT THAT GREAT...UNSEASONABLY STRONG MID AND
UPPER WINDS SHOULD ALLOW FOR SOME MARGINALLY SEVERE STORMS WITH
WINDS BEING THE MAIN THREAT. THE MAIN QUESTION IS GOING TO BE THE
TRACK OF THIS MCS AND RIGHT NOW AM KEEPING WITH THE THINKING THAT
THE NE PORTION OF OUR FORECAST AREA WILL HAVE THE BEST CHANCE FOR
DECENT STORM COVERAGE WITH ICT ON THE SW FRINGES. BOTH THE GFS AND
NAM ARE ALSO HINTING AT THE POSSIBILITY OF ADDITIONAL DEVELOPMENT
AFTER 09Z FOR AREAS SOUTH OF HWY 400 AS STRONG INSTABILITY SURGES
INTO THE AREA. FEEL THE BEST THREAT FOR VERY LARGE HAIL WILL BE WITH
THIS SECONDARY AREA OF DEVELOPMENT LATE TONIGHT DUE TO THE PRESENCE
OF MORE INSTABILITY.

BY SUNRISE WED THIS MCS WILL BE ONGOING OVER EAST-CENTRAL KS WITH AN
OVERALL DECREASE IN COVERAGE EXPECTED AS THE AFTERNOON HOURS
APPROACH.

THE OTHER MAIN STORY FOR WED WILL BE THE COOL MAXES. HIGHS ON WED
WILL LIKELY BE THE COOLEST HIGHS WE HAVE EXPERIENCED IN OVER TWO
MONTHS.

WED NIGHT-FRI NIGHT:
SOME SCATTERED CONVECTION MAY LINGER ACROSS SE KS WED NIGHT AS SOME
WEAK 850-700MB THETA-E ADVECTION MOVES SOUTHEAST. HOWEVER CONFIDENCE
IN THIS OCCURRING IS LOW. BY THU AFTERNOON THE SURFACE HIGH WILL BE
SITUATED OVER CENTRAL MO AS MOISTURE STARTS TO WORK BACK ACROSS THE
HIGH PLAINS. WITH SOME WEAK SUBSIDENCE OVER THE AREA AND THE BEST
RETURN MOISTURE OVER THE HIGH PLAINS...WENT AHEAD AND TOOK OUT POPS
DURING THE DAY THU. 850-700MB MOISTURE TRANSPORT AND THETA-E
ADVECTION WILL GET CRANKED UP THU NIGHT AS THE SURFACE HIGH
CONTINUES TO SLIDE EAST. THIS WILL RESULT IN THE POTENTIAL FOR SOME
SCT CONVECTION. THE NEXT CHANCE FOR MORE WIDESPREAD SHOWERS AND
STORMS WILL BE FOR THE FRI-FRI NIGHT TIME PERIOD. THIS IS WHEN BOTH
THE GFS AND NAM ARE FORECASTING STRONG SHORTWAVE ENERGY TO DIVE OUT
OF THE NORTHERN ROCKIES AND ACROSS THE MISSOURI VALLEY DURING THE
DAY FRI.

SAT-TUE:
THIS STRONG SHORTWAVE WILL PULL DOWN SOME MORE COOLER AIR WHICH WILL
SETUP A BEAUTIFUL WEEKEND ACROSS THE AREA WITH NEAR OR SLIGHTLY
BELOW NORMAL TEMPS. A SLOW WARMUP WILL OCCUR AS WE HEAD INTO THE
MIDDLE OF NEXT WEEK...BUT NOTHING LIKE HAVE EXPERIENCED FOR MUCH OF
THE SUMMER. PRECIP WILL ENTER BACK INTO THE FORECAST FOR SUN NIGHT
AS THE SURFACE HIGH SLIDES EAST...GETTING US BACK INTO A WARM
ADVECTION PATTERN.

LAWSON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

QUIET/VFR AVIATION WEATHER EXPECTED THROUGH A GOOD PORTION OF THE
EVENING. BY LATE EVENING...A COMPLEX OR TWO OF THUNDERSTORMS IS
EXPECTED TO TRACK SOUTHEAST INTO NORTHERN/CENTRAL KS...LIKELY
AFFECTING KRSL-KSLN BY 04-07Z...IN RESPONSE TO STRONG 850-700MB
WARM/MOIST ADVECTION. THIS ACTIVITY...ALONG WITH THE POTENTIAL FOR
ADDITIONAL DEVELOPMENT...WILL THEN LIKELY AFFECT KHUT-KICT-KCNU
AFTER 07-08Z. STRONG/SEVERE THUNDERSTORMS WILL BE POSSIBLE ALL
AREAS...WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...HEAVY
RAIN AND FREQUENT LIGHTNING. WIDESPREAD THUNDERSTORM ACTIVITY
SHOULD LINGER WELL PAST DAYBREAK.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  81  65  84 /  60  50  20  10
HUTCHINSON      67  78  64  84 /  70  50  20  10
NEWTON          66  77  63  84 /  80  60  20  10
ELDORADO        66  80  63  84 /  70  60  30  10
WINFIELD-KWLD   70  85  66  85 /  50  50  30  10
RUSSELL         64  75  62  83 /  70  40  10  10
GREAT BEND      65  77  63  84 /  50  40  10  10
SALINA          66  75  63  83 /  80  50  10  10
MCPHERSON       66  77  63  84 /  80  60  10  10
COFFEYVILLE     70  84  66  84 /  50  70  40  10
CHANUTE         67  79  63  84 /  50  80  40  10
IOLA            66  76  62  83 /  40  80  30  10
PARSONS-KPPF    69  82  65  84 /  50  70  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 9, 2:44 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT TUE AUG 9 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
344 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COMPLEX OR TWO OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
ENTIRE AREA LATE TONIGHT INTO WEDNESDAY MORNING. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WIND GUSTS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH
WEDNESDAY. A FEW SEVERE STORMS WILL BE POSSIBLE WEDNESDAY MORNING
OVER SOUTHEAST KANSAS WHERE WINDS TO 60 MPH AND QUARTER SIZE HAIL
WILL BE POSSIBLE.

STORMS ARE EXPECTED TO REENTER THE FORECAST FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT. STRONG STORMS WILL BE POSSIBLE WITH ANY STORMS
THAT OCCUR THROUGH THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER ANY REPORTS
OF HAIL OR HIGH WINDS TONIGHT WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/LAWSON

In the hours before

Special weather statement, Aug 9, 6:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT TUE AUG 9 2011

KSZ032-100115-
RUSSELL-
739 PM CDT TUE AUG 9 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 737 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GORHAM...OR 12 MILES WEST OF RUSSELL...AND
MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN CENTRAL RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

ES

The radar

The Grand Island radar (KUEX), 157 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 10 hail, 1 lightning. Local standard time, as filed.

Hail, Russell

When
August 9, 7:20 PM CST
Where
Russell County, 7.01 mi NNE of Gorham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.970, -98.960

Hail, Russell

When
August 9, 7:20 PM CST
Where
Russell County, 3.3 mi WNW of Russell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.890, -98.910

Thunderstorm Wind, Russell

When
August 9, 7:27 PM CST to 7:33 PM CST
Where
Russell County, 0.57 mi NE of (Rsl)russell Muni Ar
Measured
71 kt (82 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
38.875, -98.812

Measured at the Russell Airport. Several power poles and tree limbs were downed in Russell.

Hail, Russell

When
August 9, 7:33 PM CST
Where
Russell County, 1.12 mi SSW of Russell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.864, -98.855

The hail occurred at mile-marker 189 on I-70.

Hail, Russell

When
August 9, 7:33 PM CST
Where
Russell County, 1.28 mi WSW of Bunker Hill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.860, -98.700

Thunderstorm Wind, Russell

When
August 9, 7:39 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Tree limbs 5 inches in diameter were downed.

Thunderstorm Wind, Russell

When
August 9, 7:42 PM CST
Where
Russell County, 4.18 mi S of Homer
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.790, -98.720

Thunderstorm Wind, Barton

When
August 9, 7:50 PM CST
Where
Barton County, 4.93 mi NNE of Beaver
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
38.697, -98.617

Winds estimated around 70 to 80 mph produced extensive damage to a church in Dubuque in northern Barton county. An outbuilding was damaged, along with the church steeple. Additionally, several windows were broken out of the sacristy, and a wall of a quonset hut was blown away. Just east of Dubuque, the storm produced damage to some homes in the form of broken windows, damaged siding and shredded roofs. Consequently, hail likely occurred at times with the wind, but exact hail size remains unknown. However, reports further northwest in Russell county suggest hail could have been up to golfball size. Some area crops were also heavily damaged, but damage estimates are unknown. Property damage amounts are rough estimates. The Great Bend Tribune was the sole contributor to this report.

Thunderstorm Wind, Ellsworth

When
August 9, 8:11 PM CST to 8:23 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.590, -98.410

Both law enforcement and a trained spotter reported winds estimated between 60 and 70 mph.

Hail, Ellsworth

When
August 9, 8:15 PM CST to 8:23 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.590, -98.410

Law enforcement and a trained spotter reported one-inch diameter hail.

Thunderstorm Wind, Rice

When
August 9, 8:19 PM CST
Where
Rice County, 5.76 mi SSW of Bushton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.440, -98.430

Winds were estimated around 70 mph.

Thunderstorm Wind, Rice

When
August 9, 8:20 PM CST to 9:30 PM CST
Where
Rice County, Lyons
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
38.350, -98.200

An intense supercell thunderstorm spread a swath of severe weather in the form of large hail and damaging winds from northwest to southeast across Rice county. The most widespread and extensive damage occurred along and either side of a line extending from Buxton through Lyons, and on into rural southeast Rice county. Hail damage to crops such as beans and milo was a total loss in some instances. However, the size of hail and crop damage amounts are unknown. Several trees and tree limbs were downed, along with power lines and power poles. Additionally, multiple sheds and irrigation systems were damaged from the high winds. Some roofs were damaged as well from the hail and wind combination, including the total loss of a convenience store in Lyons. Property damage amounts are rough estimates, and crop damage amounts are unfortunately unknown.

Thunderstorm Wind, Rice

When
August 9, 8:25 PM CST
Where
Rice County, 0.88 mi SE of Bushton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.510, -98.390

Numerous tree limbs were downed and power is out in Bushton. Reports came from a trained spotter and emergency management.

Thunderstorm Wind, Rice

When
August 9, 8:31 PM CST
Where
Rice County, 5.26 mi SW of Bushton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.460, -98.460

Numerous tree limbs were downed.

Thunderstorm Wind, Rice

When
August 9, 8:35 PM CST
Where
Rice County, 4.28 mi NNW of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.410, -98.220

Winds were estimated around 60 mph.

Thunderstorm Wind, Rice

When
August 9, 8:45 PM CST
Where
Rice County, 2.14 mi NNE of Little River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.430, -98.010

Winds were estimated around 60 mph.

Thunderstorm Wind, Rice

When
August 9, 9:00 PM CST
Where
Rice County, 4.15 mi WSW of Little River
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
38.377, -98.091

A semi-trailer was blown over on Highway 56.

Thunderstorm Wind, Rice

When
August 9, 9:02 PM CST
Where
Rice County, 3.79 mi E of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -98.130

Winds were estimated around 60 mph.

Hail, Rice

When
August 9, 9:02 PM CST
Where
Rice County, 3.79 mi E of Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -98.130

Thunderstorm Wind, Rice

When
August 9, 9:08 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.210, -98.210

Winds were estimated around 60 mph. A few trees were downed in the Sterling area. The Sterling Bulletin contributed to this report.

Thunderstorm Wind, Rice

When
August 9, 9:15 PM CST to 9:22 PM CST
Where
Rice County, 6.58 mi ESE of Sterling to 8.78 mi SE of Sterling
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -98.090

Winds were estimated between 60 and 70 mph.

Thunderstorm Wind, Reno

When
August 9, 9:23 PM CST to 9:35 PM CST
Where
Reno County, 1.8 mi NNW of Buhler to 0.72 mi E of Buhler
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.155, -97.780

Winds were estimated between 70 and 80 mph in the Buhler area.

Thunderstorm Wind, Reno

When
August 9, 9:26 PM CST
Where
Reno County, 2.11 mi N of Hutchinson
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.100, -97.915

Winds estimated from 70 to 80 mph downed multiple power poles about one mile north of Hutchinson.

Hail, Reno

When
August 9, 9:26 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Hail, Reno

When
August 9, 9:27 PM CST to 9:35 PM CST
Where
Reno County, 1.29 mi ENE of Buhler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.140, -97.750

Hail, Reno

When
August 9, 9:30 PM CST
Where
Reno County, 1.29 mi ENE of Hutchinson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.080, -97.900

Thunderstorm Wind, McPherson

When
August 9, 9:30 PM CST to 9:40 PM CST
Where
McPherson County, 0.19 mi W of Inman
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
38.230, -97.773

A powerful supercell thunderstorm produced extreme straight-line wind damage in the Inman area. Winds estimated up to 90 mph tore a portion of a roof from a residence, and also blew out several windows at that same residence. Thereafter, heavy rainfall rushed through the broken windows and section of missing roof, damaging some of the interior. At a neighbors house, a shed in the backyard was destroyed. Additionally, a few windows in the house were broken and the garage wall was moved about one foot. Damage amounts are rough estimates. The Hutchinson News was the sole contributor to this report.

Hail, Russell

When
August 9, 10:15 PM CST
Where
Russell County, 5.95 mi NW of Milberger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.010

Thunderstorm Wind, Reno

When
August 9, 10:20 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -98.430

Winds were estimated around 60 mph.

Thunderstorm Wind, Kingman

When
August 9, 10:39 PM CST
Where
Kingman County, 5.41 mi SSE of Penalosa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.653, -98.269

A large tree was downed at Kingman State Fishing Lake.

Thunderstorm Wind, Kingman

When
August 9, 10:44 PM CST
Where
Kingman County, 3.56 mi WNW of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -98.190

Winds were estimated around 60 mph.

Thunderstorm Wind, Kingman

When
August 9, 10:50 PM CST
Where
Kingman County, 3.53 mi N of Rago
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.501, -98.082

Two portable sheds approximately 10 miles south of Kingman on Highway 14 were thrown roughly 300-400 yards from winds estimated around 70 mph. The Norwich News was the sole contributor to this report.

Thunderstorm Wind, Kingman

When
August 9, 10:58 PM CST
Where
Kingman County, 3.43 mi NE of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.580, -98.080

Winds were estimated around 60 mph.

Thunderstorm Wind, Kingman

When
August 9, 11:09 PM CST to 11:10 PM CST
Where
Kingman County, 5.53 mi W of Norwich to 4.71 mi W of Norwich
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
37.460, -97.950

Law Enforcement reported around 30 power poles downed along K-42, with some more poles downed along 100th Avenue just north of K-42. This all occurred about 5 miles west of Norwich. Additionally, Emergency Management reported a few outbuildings damaged about 6 miles west of Norwich.

Thunderstorm Wind, Kingman

When
August 9, 11:15 PM CST
Where
Kingman County, 2.49 mi SSE of Norwich
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
37.416, -97.835

Winds estimated around 80 mph overturned a central pivot irrigation system just south of Norwich. The Norwich News was the sole contributor to this report.

Thunderstorm Wind, Sumner

When
August 9, 11:22 PM CST to 11:26 PM CST
Where
Sumner County, 2.14 mi NNW of Milton to 2.1 mi NNE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -97.790

Winds were estimated around 60 mph.

Thunderstorm Wind, Russell

When
August 10, 1:39 AM CST
Where
Russell County, 0.53 mi NE of (Rsl)russell Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.875, -98.812

Measured at the Russell Airport.

Thunderstorm Wind, Russell

When
August 10, 1:52 AM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Measured by a Davis Weather Station.

Thunderstorm Wind, Barton

When
August 10, 2:23 AM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.360, -98.580

Winds were estimated around 60 mph.

Thunderstorm Wind, Sedgwick

When
August 10, 3:25 AM CST
Where
Sedgwick County, 2.72 mi E of Andale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.793, -97.581

Winds estimated around 60 mph downed 4 utility poles on 61st Street North, between 215th and 199th Streets West. Damage amounts are rough estimates. The Mount Hope Clarion was the sole contributor to this report.

Thunderstorm Wind, Harvey

When
August 10, 3:27 AM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -97.510

Winds were estimated around 60 mph.

Thunderstorm Wind, Sedgwick

When
August 10, 3:35 AM CST
Where
Sedgwick County, 2.84 mi S of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.729, -97.473

Some small tree limbs were downed. Reported north of 21st between Maize Road and 119th.

Lightning, Cowley

When
August 10, 5:00 AM CST
Where
Cowley County, 0.21 mi NW of Arkansas City
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.072, -97.053

Lightning struck a shed in northwest Arkansas City during the predawn hours on the 10th. Fire from the burning shed spread to an adjacent home, catching that residence on fire. In addition to the shed, the east side of the house was a total loss, including a back room and the kitchen. While the rest of the house was saved, including the living room, dining room and bedrooms, there was extensive damage throughout the building. Most of the belongings were salvageable. No one was injured in this incident. Property damage amounts are rough estimates. The Arkansas City Traveler was the sole contributor to this report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340491, 340492, 340493, 340495, 340496, 340497, 340498, 344780, 340499, 340500, 340501, 340505, 340502, 340503, 340508, 340506, 340510, 340511, 340512, 340513, 340514, 340515, 340516, 340517, 340518, 340519, 344811, 340520, 340521, 340524, 340523, 344840, 340525, 340526, 344836, 340527, 340528, 340529, 340530, 344847, and more.